Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 16, NWS Memphis, TN

June 5, 2024Itawamba County, Mississippi

NWS Memphis, TN issued this tornado warning at Jun 5, 2024, 6:44 PM CDT for Itawamba County, Mississippi. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2024, 6:44 PM CDT (23:44 UTC)
Expired
Jun 5, 2024, 7:00 PM CDT
In force
16 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WFUS54 KMEG 052344
TORMEG
MSC057-060000-
/O.NEW.KMEG.TO.W.0016.240605T2344Z-240606T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
644 PM CDT Wed Jun 5 2024

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Itawamba County in northeastern Mississippi...

* Until 700 PM CDT.

* At 644 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Tremont, or 11 miles southeast of Fulton, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tremont and Cadamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3409 8820 3409 8826 3417 8836 3437 8817
TIME...MOT...LOC 2344Z 223DEG 25KT 3416 8823 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Sirmon
1 follow-up statement
527 
WWUS54 KMEG 052351
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
651 PM CDT Wed Jun 5 2024

MSC057-060001-
/O.EXP.KMEG.TO.W.0016.000000T0000Z-240606T0000Z/
Itawamba MS-
651 PM CDT Wed Jun 5 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ITAWAMBA COUNTY WILL EXPIRE
AT 700 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3409 8820 3409 8826 3417 8836 3437 8817
TIME...MOT...LOC 2351Z 223DEG 25KT 3419 8819 

$$

Sirmon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:36 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 3:36 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
336 PM CDT Wed Jun 5 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 235 PM CDT Wed Jun 5 2024

A cold front will push through tonight bringing an end to rain
chances. Dry and pleasant weather is on tap Thursday and Friday.
Chances for showers and thunderstorms increase again this weekend
as another cold front moves through the region. Dry and cool
weather is expected for early next week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 235 PM CDT Wed Jun 5 2024

An upper trough/MCV will be pushing across the Mid-South over the
next several hours. Surface heating has helped increase instability
across the region with SBCAPEs ranging from 1500 J/kg west of the
MS River to 3000 J/kg in spots east of MS River. The airmass is
also very moist with PWs over 1.75 inches in most areas. Scattered
convection is starting to develop across north MS and parts of
east-central AR. This trend should continue and spread over the
next few hours then dissipate with loss of heating this evening.
Shear is non-existent so the severe threat is low. The moist
airmass will lead to some locally heavy downpours though.

A cold front will push through overnight shutting down precip
chances and ushering in some pleasant weather for the end of the
week. Thursday will still be warm but dewpoints will start drying
out. Some very nice evenings are on tap with low humidities in
store. Friday looks like perfect early summer day with highs in
the mid 80s and dewpoints in the upper 50s.

The northwest flow aloft remains dry through at least Friday
night and then disturbances start to push SE toward the region on
Saturday. Best chances on Saturday appear to be across the
northern tier and the further south the better chance for a rain
free day.

A large upper trough developing over the western Great Lakes and
moving south into the Ohio Valley will push a cold front through
the Mid-South Saturday night into Sunday with scattered to
numerous showers and thunderstorms. It is too early to judge the
severe weather risks but it appears the combination of adequate
shear and instability may be in place for at least part of the
area during this time frame.

Pleasant weather returns for early next week as dry and cool air
filters in behind the front for a few days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Wed Jun 5 2024

Current area of MVFR ceilings over southwest portions of the Mid-
South should end in the next couple of hours. Scattered
thunderstorms are possible this afternoon as MCV moves through the
region with low confidence regarding any specific location seeing
a thunderstorm. Any thunderstorm activity that does develop should
be done this evening. Winds will be from the south at 10 to 15
knots with some higher gusts this afternoon before shifting to the
northwest around 5 knots by late tonight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...ARS

In the hours before

Special weather statement, Jun 5, 5:25 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 PM CDT Wed Jun 5 2024

MSZ022-023-052300-
Calhoun MS-Chickasaw MS-
525 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW AND SOUTHEASTERN
CALHOUN COUNTIES THROUGH 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyland, or 9 miles southwest of Houston, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Houston, Vardaman, Derma, Slate Springs, Pyland, Woodland, Sparta,
Thorn, Van Vleet, Parkersburg, Thelma, Tabbville, Anchor, Atlanta,
and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 8916 3403 8879 3381 8886 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3372 8919 3372 8939
TIME...MOT...LOC 2224Z 257DEG 21KT 3382 8914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Jun 5, 5:29 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 PM CDT Wed Jun 5 2024

MSZ016-017-052300-
Itawamba MS-Lee MS-
529 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ITAWAMBA AND
CENTRAL LEE COUNTIES THROUGH 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tupelo, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Saltillo, Plantersville,
Mantachie, Pratts Friendship, Beech Springs, Skyline, Abney,
Chapelville, Belden, Mooreville, Palmetto, Eggville, Bissell,
Ballardsville, Unity, Indian Hills, and Dorsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 8882 3415 8883 3430 8882 3446 8857
      3422 8842
TIME...MOT...LOC 2229Z 240DEG 19KT 3424 8876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Jun 5, 5:38 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT Wed Jun 5 2024

MSZ006-009-017-052315-
Itawamba MS-Tishomingo MS-Prentiss MS-
538 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ITAWAMBA...SOUTHWESTERN
TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES THROUGH 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sandy Springs, or 8 miles north of Fulton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fulton, Belmont, Mantachie, Fairview, Sandy Springs, Clay, Golden,
Eastman, Dennis, Moores Mill, Bounds Crossroads, and Kirkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8816 3439 8816 3429 8818 3424 8845
      3440 8855 3443 8854 3459 8825 3447 8815
TIME...MOT...LOC 2238Z 247DEG 16KT 3438 8839

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AEH
Local storm report, Jun 5, 5:53 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
553 PM CDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Flash Flood      Tupelo                  34.26N 88.73W
06/05/2024                   Lee                MS   Emergency Mngr

            Numerous Flooded Roads in Tupelo and
            Saltillo including Beech Springs Road near
            Sweet Water Lane. Also Minor flooding of
            homes on Birch Tree Lane.

&&
Special weather statement, Jun 5, 6:03 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
603 PM CDT Wed Jun 5 2024

MSZ024-052345-
Monroe MS-
603 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT MONROE COUNTY THROUGH 645 PM
CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amory, Aberdeen, Smithville, Prairie, Hatley, Gattman, Binford,
Sipsey Fork, New Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens,
Strong, East Aberdeen, Bigbee, Muldon, Greenwood Springs, and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 8849 3368 8872 3382 8872 3409 8847
      3409 8839 3399 8822 3375 8825 3374 8833
      3372 8833 3369 8838 3369 8839 3367 8841
      3367 8845 3365 8851
TIME...MOT...LOC 2303Z 220DEG 37KT 3378 8855

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sirmon

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:54 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc3 hr
Jun 5, 5:22 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Pontotoc, Prentiss and 1 more3 hr
Jun 5, 5:25 PM CDTSpecial Weather StatementMEGChickasaw35 min
Jun 5, 5:29 PM CDTSpecial Weather StatementMEGLee31 min
Jun 5, 5:32 PM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 5, 5:38 PM CDTSpecial Weather StatementMEGItawamba37 min
Jun 5, 6:03 PM CDTSpecial Weather StatementMEGMonroe42 min
Jun 5, 6:34 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe26 min
Jun 5, 6:39 PM CDTFlash Flood Warning Considerable damage threatMEGItawamba, Lee3 hr

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.